Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 16, 2017, 4:53 PM CDT for Republic County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 4:53 PM CDT (21:53 UTC)
- Expired
- May 16, 2017, 5:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WUUS53 KTOP 162153
SVRTOP
KSC157-162230-
/O.NEW.KTOP.SV.W.0040.170516T2153Z-170516T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
453 PM CDT TUE MAY 16 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Republic County in north central Kansas...
* Until 530 PM CDT
* At 453 PM CDT, a severe thunderstorm was located over Republic,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9760 3977 9793 3999 9793 4000 9792
TIME...MOT...LOC 2153Z 218DEG 40KT 3992 9784
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
053
WWUS53 KTOP 162209
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
509 PM CDT TUE MAY 16 2017
KSC157-162230-
/O.CON.KTOP.SV.W.0040.000000T0000Z-170516T2230Z/
Republic-
509 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...
At 509 PM CDT, a severe thunderstorm was located over Byron, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mainly rural areas of northwestern Republic county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3991 9773 3991 9793 3999 9793 4000 9792
4000 9760
TIME...MOT...LOC 2209Z 217DEG 36KT 4002 9774
HAIL...1.00IN
WIND...60MPH
$$519
WWUS53 KTOP 162223
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
523 PM CDT TUE MAY 16 2017
KSC157-162232-
/O.EXP.KTOP.SV.W.0040.000000T0000Z-170516T2230Z/
Republic-
523 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3991 9773 3991 9793 3999 9793 4000 9792
4000 9760
TIME...MOT...LOC 2222Z 218DEG 40KT 4014 9762
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:26 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 16, 3:26 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 326 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue May 16 2017 Observational trends are on track this afternoon with a severe weather event to occur across much of Kansas later this afternoon and evening. Current visible satellite is showing towering cumulus and first echoes developing over the Texas Panhandle. This is in good agreement with short term models depicting around 4000 J/KG of sfc CAPE in this region, stretching into south central KS with minimal inhibition at the current hour. Dry line is entering southwest KS and is expected to surge into western KS by 21Z today. Convergence along and ahead of this boundary will likely trigger more scattered convection in the late afternoon, quickly tracking northeast and congealing into a bow echo mcs. Believe that the capping inversion may weaken just enough over central and north central areas for severe hazards to maximize in the 6 to 8 PM time frame as the mcs enters north central Kansas. Low level shear and subsequent helicity increases as you progress towards 00Z, increasing the risk for an isolated tornado or two. If storm mode is more of a cluster which is appearing likely, weak embedded tornadoes along the leading edge of the line are possible. With a bowing line segment, damaging winds in excess of 70 mph are going to be the prominent hazard, along with large hail and heavy rainfall. Have inserted categorical pops for north central KS after 7 PM, carrying the mcs through much of the northern half of the CWA through 11 PM. As the main upper trough lifts eastward, strong mid level lift and decent instability within the region develops a secondary mcs, lifting north and east into the CWA after midnight tonight. Given the effective shear values increasing over 50 kts, may see a few embedded severe storms within the cluster capable of damaging winds and hail. The second MCS would likely impact the majority of the CWA through Wednesday morning. Areas that experience both rounds of convection may have a higher risk of flash flooding and river flooding. Overall qpf totals average in the half to just over an inch range. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue May 16 2017 The next several days each feature at least some element of severe weather potential. From an overview perspective, Wednesday's weather will be driven by the movement of the strong negative tilt trough northeast across eastern Nebraska while the trailing dryline and front push east across the local area. The trajectory of this system suggests that the unstable airmass will not be pushed very far south of the area late Wednesday, and will return into the area with a warm front on Thursday and advance of another strong upper level low moving into western Colorado. A lead short wave is well-predicted by all guidance to initiate widespread storms late Thursday into Thursday night. Then by Friday into Friday night the main upper trough makes a run across KS and NE with the local environment likely to be in the unstable warm sector, once again prompting a risk for severe storms. The likelihood of multiple rounds of storms amidst strong moisture influx over the period and occasional training potential suggests that flooding (both river and flash) will be possible with the threat potentially increasing over time as soils become increasingly saturated. Details regarding each separate period of severe weather potential follow: Wednesday: On Wednesday, the main question will be the timing and strength of low level forcing in conjunction with how well the boundary layer instability recovers in the wake of overnight storms. Upper level forcing with the incoming negative tilt trough and cooling aloft will be pretty strong especially in northern KS. Currently see potential for convective initiation in far northern and far eastern KS by noon or shortly thereafter. There will be ample shear and at least modest instability present so see some potential for a few or a broken line of strong to severe storms to develop with some supercell structures, but they may not mature early enough to have an impact in the local forecast area before moving off to the east. Regardless, will want to keep an eye on this time frame given the strength of forcing and strong wind fields. Thursday: The warm front surges back north with instability pooling near the boundary and a rather broad and conditionally unstable warm sector. For now it appears that the warm sector will remain capped for the majority of the day but CIN is not particularly strong. Wind fields will strengthen throughout the day as the upper trough approaches with ample deep shear available by evening. The primary question on this day will be timing of thunderstorm development once again as it could be another instance where storms develop well to the southwest of the forecast area and move this way through the evening hours. There are also signals that inhibition does not become particularly strong overnight as the lead upper short wave crosses the area so could maintain a severe weather threat well into the night. Supercell structures possibly morphing into broken line and bowing segments should be expected. Friday: Somewhat dependent on convective evolution and recovery after Thursday night's activity, see good potential for the atmospheric instability to recharge during the day in advance of the next strong upper wave. A broad warm sector can be expected with moderate CAPE and strong wind fields including backed surface winds. This is suggestive of the potential for supercell structures including some tornado potential within the warm sector...with the primary questions being how far north the warm sector extends and how unstable it is able to become in the wake of Thursday night convective overturning. For now, this is a strong potential - low confidence forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1213 PM CDT Tue May 16 2017 VFR to start the forecast period as gusty south winds prevail above 15 kts sustained through tomorrow. TSRA is expected to form off the dryline and quickly race north and east into the area. Initial, severe round is more likely to impact KMHK aft 01Z with lesser confidence in TOP/FOE for this issuance so just have VCTS mention. There may be a secondary round of TSRA that comes through aft 06Z, clearing the terminals aft 14Z. Forecast soundings are hinting at the potential for high end MVFR cigs aft 00Z this evening, otherwise would not expect limiting categories with the exception of being under TSRA. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Prieto LONG TERM...Barjenbruch AVIATION...Prieto
Hazardous weather outlook, May 16, 3:47 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 347 PM CDT Tue May 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-172100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 PM CDT Tue May 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A cluster of thunderstorms, some severe, will move into north central Kansas by early this evening and spread east across much of northern Kansas through the evening hours. A second round of strong to severe storms will likely move across the entire area after midnight. The greatest potential hazard with the strongest storms will be damaging winds, possibly in excess of 70 mph at times. Large hail will also be possible, particularly this evening in north central Kansas. There is also a small chance for a tornado to develop with the strongest storms. With the potential for two rounds of thunderstorms through tonight, some areas could receive heavy rain...possibly enough to cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe thunderstorms may develop in northern and far eastern Kansas on Wednesday, mainly impacting the area between noon and 4 PM before moving off to the east. Another round of strong to severe thunderstorms will impact the area Thursday evening into the overnight hours...with yet another round of storms expected on Friday. Severe weather will be possible throughout this time frame, but greater uncertainty exists in the details. With several rounds of rainfall possible through early Saturday, flooding could be come a concern. Details with this forecast could still change so be sure to keep up to date with the latest forecast information. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and overnight across much of north central, northeast, and east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:05 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 55 min |
| May 16, 7:45 AM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| May 16, 6:52 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.